A 76-year-old man who had nonischemic cardiomyopathy with an ejection fraction of 30%, chronic obstructive pulmonary disease (COPD) being managed with 3-liter flow home oxygen, and paroxysmal atrial fibrillation (AF) being managed with warfarin therapy presented to the emergency department after developing lightheadedness, fatigue, and a large bruise on his right buttocks after a mechanical fall at home.
The previous week, the patient had been hospitalized with a COPD exacerbation, reporting coughing up some scant blood-tinged sputum at home. Warfarin treatment was discontinued at admission as a precaution. He had no further blood-tinged sputum throughout the hospitalization, and his hemoglobin level remained stable. At discharge, his international normalized ratio (INR) was 1.24; hemoglobin level was 12.1 g/dL; and he was ambulatory without assistance. His CHA2DS2-VASc score was 4 (2 points for age, 1 point for hypertension, 1 point for heart failure), and he had no history of ischemic stroke or major bleeding episodes. The patient was offered treatment with a direct oral anticoagulant but elected to resume warfarin owing to familiarity and comfort with it. He was discharged home with the existing dose of warfarin. In the setting of a subtherapeutic INR, a 5-day regimen of enoxaparin therapy was also prescribed as a bridging anticoagulant. Follow-up in the anticoagulation clinic was scheduled for 1 week after discharge.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Kulkarni SA, Fang MC. Bridging Anticoagulation Therapy: A Teachable Moment. JAMA Intern Med. 2020;180(2):311–312. doi:10.1001/jamainternmed.2019.5934
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: